Adverse drug reactions are the 4th leading cause of death in North America. The terrible reaction known as Toxic Epidermal Necrolysis (TEN), which is akin to Erythema Multiforme (major) a.k.a. Stevens Johnson Syndrome (SJS) is life-threatening; the mortality rate associated with EM and TEN is 30% to 70%.
]Stevens Johnson Syndrome, or SJS, is a skin condition and allergic reaction in which cell death causes the layers of the dermis and epidermis to separate. In more severe cases, the skin can peel off in sheets, the way it does with severe burn injuries.
An autoimmune disorder, SJS affects the skin and mucus membranes -- symptoms usually start with fever, sore throat, and fatigue. It then progresses to inflammation of mucus membranes in the mouth, throat, eyelids, and anogenital areas. Ski lesions can develop and become extremely painful, burning blisters which can spread over the body. Eye abnormalities and inflammation can occur as well.
Complications from SJS can include permanent blindness, photophobia, lung damage, asthma, COPD, scarring of mucis membranes, arthritis, and chronic fatigue syndrome. (CFS). In 2005, the FDA recommended that companies manufacturing non-steroid, anti-inflammatory drugs should warn consumers about the life-threatening and catastrophic possible reactions, including SJS.
Physicians and drug manufacturers can often fail to warn patients about thes potential hazardous interactions or inform them of potential culprit drugs, including: Non-Steroidal Anti-Inflammatory Drugs (NSAIDs), including, Cox-2 inhibitors: Bextra, Celebrex and Vioxx. Non Cox-2 NSAIDs: Daypro, Relafen, Feldene, Motrin and Advil. Additionally, various sulfa-based antibiotics and some seizure medications are commonly implicated.
SJS, TEN and AGEP side effects can happen at any time after using a product containing acetaminophen, even if the product is used only once. Common side effects of these conditions include:
SJS: blisters or rashes on the skin; flu-like symptoms, including fever, fatigue, headache, sore throat, cough, and nausea; blisters or lesions on the mucous membranes of the mouth, nose, eyes, genitals, urinary tract, GI tract, or respiratory tract; ulceration of blisters leading to shedding of the skin
TEN: widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes, resulting in exfoliation and possible sepsis and/or death; gastrointestinal hemorrhage, respiratory failure, ocular abnormalities, and genitourinary complications
AGEP: rapid onset of rash/red skin studded with pustules; fever, neutrophilia, facial edema, hepatitis, and eosinophilia; mucous membranes are not affected.
Individuals can be affected by these conditions at any age. Because of these risks, the FDA requires prescription and over-the-counter drug manufacturers to include warnings about these skin reactions on products containing acetaminophen.
If you or a loved one developed SJS, TEN or AGEP after taking a prescription or over-the-counter medication that contained acetaminophen, we want to help you get the compensation you deserve. We can investigate and help determine if the medication harmed you.